Kansas, 2024

Damaging Winds in Kansas, July 16, 2024

July 16, 2024 · NWS ICT · 11 events in 3 counties and zones

Cluster of storms migrated out of western Kansas during the early morning hours of July 16th and strengthened as they approached north central Kansas. Storms produced intense straight-line winds as they tracked along I-70 with multiple reports of 70 to 90 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Cluster of storms migrated out of western Kansas during the early morning hours of July 16th and strengthened as they approached north central Kansas. Storms produced intense straight-line winds as they tracked along I-70 with multiple reports of 70 to 90 mph winds. A Kansas Mesonet site north of Bunker Hill reported a 93 mph wind gust! Power poles were snapped in Russell County along with a couple campers rolled over near at Wilson Lake campgrounds. The campers were thankfully unoccupied.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:14 AM CST, 25 minutes earlier. Its key messages:

  • A cooler but still hot day today with afternoon/evening showers and thunderstorms
  • Unseasonable cool temperatures expected for mid week and through the weekend. &&
Area forecast discussion, Jul 16, 2:14 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- A cooler but still hot day today with afternoon/evening
  showers and thunderstorms

- Unseasonable cool temperatures expected for mid week and
  through the weekend. &&

.DISCUSSION...
Issued at 313 AM CDT Tue Jul 16 2024

A frontal system will be slowly pushing through the CWA through the
day today and will making the temperature forecast rather tricky.
Convective debris from this morning storms will also make
temperatures tricky.  Most areas are expected to be hot again today
but not nearly as hot as yesterday.  Central Kansas will be as much
as 14-16 degrees cooler today.  Cloud cover and cooler air will
continue to push into the region through the afternoon.  The
presence of the front across the region will provide need forcing to
keep the chances for showers and thunderstorms in the forecast.
Lapse rates and shear values remain decent and bring the potential
for strong to severe thunderstorms this afternoon and into the
evening.  Hail up to half dollars and 70 mph winds will be possible
with the strongest storms.  The best chance for the severe
thunderstorm activity will be along Smokey and Red Hills of Central
and parts of South Central Kansas this afternoon and evening.

The potential for this activity will create a higher chance for
cloud cover in the afternoon.  This will keep the temperatures from
climbing into he 100s today as the front continues to sink south.
Areas of far Southeast Kansas are the most likely areas to see the
higher heat indices.  Could see a brief period of heat indices along
the Oklahoma State line in the 105-107 range during the afternoon
today.  This is high enough to warrant another heat advisory for
southern areas along the Oklahoma state line. By tonight, the
showers and thunderstorms will be pushing further south and will
over spread the region.  By Wednesday morning, the front will be
pushing to the south and the rain will be coming to an end by the
early afternoon.  Temperatures will take a tumble and are likely to
struggle to reach the mid and upper 80s in some areas.

The extended range indicates a series of Canadian high pressure
systems pushing into the region.  This will keep a persistent
northerly flow over the region.  This will keep the unseasonably
cool temperatures in the forecast through the coming weekend and the
chances for periodic rain as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1229 AM CDT Tue Jul 16 2024

A convectively induced mid-level disturbance approaching from
the High Plains along with a frontal zone draped across the
region will support shower/thunderstorm chances overnight into
early Tuesday, mainly over central Kansas (i.e. Russell, Great
Bend, Salina, and maybe Hutchinson). Thinking the main threats
with the strongest activity will be erratic gusty winds, brief
heavy rain, and perhaps very small hail. Additional thunderstorm
activity is possible late this afternoon and tonight over
central and southern portions of Kansas in vicinity of the
frontal boundary, and also as activity rolls east-southeast off
the High Plains.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for KSZ082-083-091>096-098>100.

&&

DISCUSSION...ELM
AVIATION...ADK
Hazardous weather outlook, Jul 16, 2:26 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
326 AM CDT Tue Jul 16 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
326 AM CDT Tue Jul 16 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through out the day today. Some
storms could be locally strong during the day. This afternoon,
severe thunderstorms will become more likely, mainly along and west
of a line from Saline county to Sumner county. Hail up to half
dollars and winds up to 70 mph will be possible with the strongest
storms. Heavy rain is also possible which could create some
localized flooding.

Heat indices of 104-108 will be possible for a few hours this
afternoon along the Oklahoma State line. See the latest heat
advisory for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will linger into Wednesday before ending
by Wednesday evening. Slight chances for thunderstorms will return
by Friday night through Sunday, though the risk for severe weather
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Jul 16, 1:26 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
226 AM CDT Tue Jul 16 2024

KSZ092-093-160800-
Cowley KS-Sumner KS-
226 AM CDT Tue Jul 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 300 AM CDT...

At 226 AM CDT, Doppler radar was tracking a small cluster of strong
thunderstorms near Arkansas City, moving southeast at 10 to 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arkansas City, Winfield, Dexter, Geuda Springs, Maple City, and
Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9726 3727 9714 3727 9670 3700 9665
TIME...MOT...LOC 0726Z 294DEG 13KT 3711 9707

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KLEINSASSER

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 16, 2:39 AM CST to 2:40 AM CST
Where
Russell County, 4.3 mi W of Russell
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.880, -98.930

Thunderstorm Wind, Russell

When
July 16, 2:40 AM CST to 2:41 AM CST
Where
Russell County, 4.95 mi NNE of Gorham
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.950, -99.000

Thunderstorm Wind, Russell

When
July 16, 2:41 AM CST to 2:55 AM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

Up to 60 mph wind gusts were being recorded by the ASOS site at Russell Municipal Airport at around 3:41 AM CDT. Gusts continued to increase over the next 10 to 15 minutes. A wind gust of 76 mph was recorded at 3:46 AM CDT. Then, wind gusts peaked around 85 mph at 3:54 AM CDT.

Thunderstorm Wind, Russell

When
July 16, 3:08 AM CST to 3:09 AM CST
Where
Russell County, 2.76 mi N of Bunker Hill
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -98.680

A 93 mph wind gust was recorded by the Kansas State Mesonet near Bunker Hill.

Thunderstorm Wind, Russell

When
July 16, 3:08 AM CST to 3:09 AM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
38.890, -98.860

Power lines were knocked down and power poles were snapped in Russell.

Thunderstorm Wind, Russell

When
July 16, 3:08 AM CST to 3:09 AM CST
Where
Russell County, 2.77 mi ENE of Wilson Lake
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
38.940, -98.500

Two campers rolled over near Wilson Lake. Both were unoccupied at the time. Thus there were no injuries. Power poles were snapped nearby as well.

Thunderstorm Wind, Russell

When
July 16, 3:20 AM CST to 3:21 AM CST
Where
Russell County, 3.22 mi E of Wilson Lake
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.930, -98.490

Thunderstorm Wind, Lincoln

When
July 16, 3:28 AM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -98.150

Wind gusts were estimated to be around 70 mph.

Thunderstorm Wind, Lincoln

When
July 16, 3:33 AM CST to 3:34 AM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -98.150

Wind gusts were estimated to be around 80 mph.

Thunderstorm Wind, Saline

When
July 16, 4:01 AM CST to 4:02 AM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

Thunderstorm Wind, Saline

When
July 16, 4:17 AM CST to 4:18 AM CST
Where
Saline County, 5.81 mi NNW of New Cambria
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.950, -97.560

This wind gusts was measured by a home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202826, 1202827, 1202830, 1202831, 1203043, 1203046, 1202832, 1202833, 1202834, 1202835, 1202836.